Hail, Phillips
- When
- September 7, 4:00 PM CST to 4:10 PM CST
- Where
- Phillips County, 1.74 mi SW of Phillipsburg Arpt to 4.25 mi E of Glade
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $75,000
- Reported by
- Public
- Coordinates
- 39.710, -99.340
Scattered thunderstorms developed across North Central Kansas during the late afternoon and early evening hours as an upper level disturbance crossed the region. Enough instability was present for an isolated severe thunderstorm to develop in Phillips County, dropping quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms developed across North Central Kansas during the late afternoon and early evening hours as an upper level disturbance crossed the region. Enough instability was present for an isolated severe thunderstorm to develop in Phillips County, dropping quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 7, 2:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT MON SEP 7 2009 .SHORT TERM...FOR TONIGHT THROUGH 12Z WEDNESDAY. PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY REVEALS A BROAD TROUGH SITTING OVER THE PACIFIC NORTHWEST TO CALIFORNIA COAST WHILE DOWNSTREAM...A RIDGE IS IN PLACE OVER THE PLAINS. EMBEDDED WITHIN THIS FLOW REGIME ARE SEVERAL SMALLER BUT STILL POTENT SHORT WAVES WITH ONE OF THESE WAVES SEEN RIDING ACROSS THE HIGH PLAINS THIS AFTERNOON. LATEST OBJECTIVE SURFACE ANALYSIS REVEALS A SMALL CLOSED LOW SITTING NEAR THE BLACK HILLS REGION WITH A WARM FRONT SEEN EXTENDING SOUTHEAST ACROSS NORTH CENTRAL NEBRASKA INTO SOUTH CENTRAL KANSAS WHILE THE LEE TROUGH IS POSITIONED OVER THE HIGH PLAINS OF EASTERN COLORADO TO THE NEBRASKA PANHANDLE. DEEP BOUNDARY LAYER MOISTURE IS SHOWN POOLING ON EITHER OF THE WARM FRONT WITH SURFACE DEWPOINTS CLIMBING BACK INTO THE MID TO UPPER 60S. THIS IS RESULTING IN 0-1KM ML CAPES AROUND 1500-2000 J/KG ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THE AFOREMENTIONED SHORT WAVE ALONG WITH STEEP LOW LEVEL LAPSE RATES OVER NORTHERN KANSAS HAS AIDED IN PRODUCING SOME WEAK CONVECTION JUST WEST OF THE FORECAST AREA. AS THE AFTERNOON PROGRESSES INTO THE EVENING HOURS...EXPECT THE CONVECTION SHOULD SLIDE INTO THE SOUTHWESTERN CORNER OF THE FORECAST AREA WHERE THE BEST INSTABILITY ALONG WITH THETA/E ADVECTION WILL EXIST. HOWEVER...AFTER MIDNIGHT THE BEST 850MB THETA/E ADVECTION ALONG WITH INSTABILITY SHIFTS EAST TOWARD THE MISSOURI RIVER VALLEY WHILE THE NOSE OF THE LLJ REMAINS WELL NORTH OF THE FORECAST AREA. THIS SHOULD ALLOW THE CONVECTION OVER THE SOUTHWEST TO DISSIPATE BY MID TO LATE EVENING ALTHOUGH A FEW STRAGGLERS MAKE SNEAK INTO THE EARLY OVERNIGHT HOURS. OTHERWISE...THE REMAINDER OF THE NIGHT SHOULD BE QUIET WITH PLENTY OF MID TO HIGH CLOUD COVER OVER THE CWA. ATTENTION THEN SHIFTS TOWARD TUESDAY EVENING AS THE MAIN UPPER WAVE KICKS EASTWARD INTO THE NORTHERN PLAINS. THIS WILL PUSH A DECENT COLD FRONT INTO THE FORECAST AREA BY MID TO LATE EVENING. AHEAD OF THIS BOUNDARY...MOST OF TUESDAY SHOULD BE DRY ALTHOUGH THE NAM CONTINUES TO HINT AT SOME CONVECTION DEVELOPING WITHIN THE WARM SECTOR AS THE SHORT WAVE FROM THIS AFTERNOON/TONIGHT...IS SHOWN TO LINGER OVER THE REGION. HOWEVER...DEEP CONVECTION SHOULD FIRE ALONG THE ADVANCING FRONT OVER THE HIGH PLAINS DURING THE AFTERNOON TO EARLY EVENING HOURS AND EXPECT THIS TO CONSOLIDATE INTO ONE OR TWO CONVECTIVE SYSTEMS THAT SHOULD PROPAGATE INTO THE CWA BY MID TO LATE EVENING. ALTHOUGH DEEP LAYER SHEAR WILL BE MARGINAL AT AROUND 25 KNOTS...EXPECT AT LEAST A SLIGHT THREAT FOR SOME SEVERE THUNDERSTORMS WEST OF A FULLERTON TO BEAVER CITY LINE. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES. LONG TERM PERIOD STARTS RIGHT OFF WITH PRECIPITATION CHANCES...ESP ACROSS THE EASTERN AND SOUTHERN CWA. UPPER LEVEL SHORTWAVE ENERGY CONTINUES TO SHIFT EAST ACROSS THE REGION...PUSHING A WEAK SFC FRONT SOUTH INTO THE CWA. MODELS ARENT IN THE BEST AGREEMENT WITH THE OVERALL STRENGTH/PUSH OF THE FRONT...BUT ARE A LITTLE BETTER WITH THE LOCATION AT 12Z WEDNESDAY...WITH THE FRONT DRAPED ACROSS CENTRAL/NORTHERN PORTIONS OF THE CWA. THIS FRONT DOES PUSH A BIT FURTHER SOUTH DURING THE DAY AND OVERNIGHT...BUT BECOMES MORE DIFFUSE...WITH FLOW ACROSS THE CWA GRADUALLY MORE LIGHT AND VARIABLE. AS FAR AS PRECIPITATION CHANCES GO...KEPT POPS TIED TO THE PASSAGE OF THE FRONT...WITH BEST CHANCES EARLY ON IN THE DAY AND TAPERING OFF DURING THE AFTERNOON AND EVENING HOURS. DRIED THINGS OUT AFTER MIDNIGHT AND INTO THURSDAY...WITH VERY WEAK UPPER LEVEL RIDGING ACROSS THE AREA AND NO NOTABLE DISTURBANCES PASSING THROUGH. SOME MODEL OUTPUT IS KEEPING VERY LIGHT QPF IN THE AREA DURING THE DAYTIME HOURS ON THURSDAY...BUT CONFIDENCE IN PINNING DOWN A SPECIFIC LOCATION/TIME FOR ANY PRECIP LOW ENOUGH TO KEEP MENTION OUT FOR NOW. AS WE GET INTO THURSDAY NIGHT THROUGH MONDAY...THE UPPER LEVEL PATTERN ACROSS THE REGION GOES THROUGH A SIGNIFICANT CHANGE. WHILE THERE REMAIN PLENTY OF THINGS TO IRON OUT OVER THE COMING DAYS...MODELS IN DECENT AGREEMENT WITH THE EVOLUTION OF THINGS. A PIECE OF SHORTWAVE ENERGY MOVING SOUTH THROUGH CANADA DEVELOPS INTO A CLOSED LOW...WHICH BY 12Z FRIDAY IS CENTERED NEAR THE US/CAN BORDER. THROUGH THE REST OF FRIDAY AND THROUGH THE WEEKEND...THIS AREA OF LOW PRESSURE PUSHES FURTHER SOUTH AS A RIDGE BUILDS ALONG THE WEST COAST. THIS SYSTEM BECOMES CUT OFF FROM THE MAIN FLOW...AND REMAINS SET UP OVER THE NORTHERN/CENTRAL PLAINS WITH NOTHING TO HELP PUSH IT ALONG. THE INITIAL PUSH OF THIS LOW SHOVES A STRONGER SFC COLD FRONT THROUGH THE REGION DURING THE AFTERNOON HOURS ON FRIDAY...SOMETHING MODELS ARE ACTUALLY IN GOOD AGREEMENT ABOUT. SO WHAT THIS PATTERN MEANS FOR THE CWA IS COOLER CONDITIONS WITH MORE CHANCES FOR PRECIPITATION. NOT EXPECTING NONSTOP PRECIPITATION OR ANYTHING...BUT WITH THIS LOW PRESSURE SYSTEM LOOKING TO BE SET UP OVERHEAD...ITS DIFFICULT AT THIS POINT TO NAIL DOWN SPECIFIC DETAILS WHEN THIS IS 4+ DAYS AWAY SO HAVE POPS FOR EACH DAY FRI THRU MON...WITH BETTER CHANCES FRIDAY AND FRIDAY NIGHT WITH THE PASSAGE OF THE MAIN SFC FRONT. AS FAR AS TEMPERATURES GO THROUGH THE LONG TERM PERIOD...THURSDAY LOOKS TO BE THE WARMEST DAY...WITH LITTLE/NO PRECIPITATION IN THE AREA AND MORE SOUTHERLY SFC FLOW AHEAD OF THE NEXT FRONT...AND KEPT HIGHS IN THE LOWER 80S. FRIDAY A BIT TRICKY WITH THE FRONT MOVING THROUGH...AND KEPT LOWER 70S IN THE NORTH TO NEAR 80 IN THE SOUTH. CONFIDENCE LOWEST IN THE SAT THROUGH MON TIMEFRAME...BEHIND THE FRONT AND UNDER THE INFLUENCE OF THE UPPER LEVEL LOW. HAVE HIGHS IN THE UPPER 60S TO MID 70S...BUT POTENTIAL IS THERE FOR TEMPS TO BE MUCH COOLER THAN THIS. WANT TO SEE MORE CONSISTENCY BETWEEN MODELS BEFORE STARTING TO REALLY TREND BACK HIGHS. && .AVIATION...FOR THE 18Z KGRI TAF. FAIRLY QUIET AVIATION WEATHER PERIOD EXPECTED FOR THE GRAND ISLAND TERMINAL AS THE BIGGEST ISSUE WILL INVOLVE A VICINITY THREAT OF THUNDERSTORMS LATER TONIGHT. FOR THIS AFTERNOON...A STRATUS DECK FROM THIS PAST MORNING WILL CONTINUE TO ERODE NORTHWARD WITH ONLY A SCATTERED CLOUD LAYER WITH A BASE BETWEEN 2500 TO 3500 FT LEFT BEHIND. OTHERWISE...ATTENTION THEN SHIFTS TOWARD LATER THIS EVENING AS CONVECTION DEVELOPING OVER THE HIGH PLAINS THIS AFTERNOON...IS SHOWN TO PUSH EAST INTO CENTRAL SECTIONS OF NEBRASKA WITHIN A LLJ AXIS BEFORE DISSIPATING DURING THE OVERNIGHT HOURS. THE MILLION DOLLAR QUESTION IS IF ANY OF THIS CONVECTION WILL MAKE INTO THE GRI TERMINAL AS SOME OF THE GUIDANCE HINTS AT THIS BEING POSSIBLE. HOWEVER...FORCING LOOKS WEAK AT BEST FOR OVERNIGHT THUNDERSTORMS AND WILL OPT TO LEAVE THE FORECAST FOR GRI DRY. TUESDAY MORNING CONTINUES TO LOOK QUIET FOR GRI AS VFR CEILINGS AND VISIBILITY ARE EXPECTED TO PREVAIL WHILE SOUTH WINDS BETWEEN 10 TO 15 KNOTS PREVAILS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT MON SEP 7 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 340 PM CDT MON SEP 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA...GENERALLY WEST OF A LINE FROM LITCHFIELD NEBRASKA TO HUNTER KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL SPREAD TO THE ENTIRE OUTLOOK AREA FOR TUESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING...WITH BEST CHANCES WEST OF A LINE FROM ALMA TO FULLERTON NEBRASKA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY HAZARDS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON WEDNESDAY...MAINLY SOUTH OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY HAZARDS. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY AND CONTINUE ON INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 426 PM CDT MON SEP 7 2009 KSZ005-017-072200- PHILLIPS-ROOKS- 426 PM CDT MON SEP 7 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF PHILLIPSBURG. NORTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WEBSTER STATE PARK...OR 21 MILES SOUTH OF PHILLIPSBURG...AND MOVING NORTH AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... SPEED BY 455 PM CDT PHILLIPSBURG BY 500 PM CDT PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 3936 9960 3977 9962 3976 9924 3935 9933 TIME...MOT...LOC 2126Z 185DEG 25KT 3946 9945
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 448 PM CDT MON SEP 7 2009 KSZ005-006-072215- PHILLIPS-SMITH- 448 PM CDT MON SEP 7 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS WEST CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GLADE...OR 11 MILES SOUTH OF PHILLIPSBURG...AND MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... GLADE BY 500 PM CDT KIRWIN BY 515 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 3956 9942 3982 9926 3974 9897 3956 9911 TIME...MOT...LOC 2148Z 213DEG 10KT 3961 9925
The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196132.